question-icon

How is H Pylori and nausea treated ?

default
Posted on Fri, 20 Apr 2012
Question: Hi, my mom is 83 years old, 5'6" and 170 pounds. She had breast cancer and had a full mastectomy in 1985, and had skin cancer. She also has high blood pressure and high cholesterol, both which are kept under control by medications. She actually is pretty healthy and active for her age. A few years ago she presented with severe nausea starting and lasting only in the summertime, even inside with air conditioning. Her doctor gave her different anti-nausea medications with no results. This summer it didn't come back until now (8/4/11). she has tried different OTC nausea medications and pepto bismol with no relief at all. I could really use your help, please. My mom cannot function feeling like this and I don't want to see her suffer anymore. Thank you
doctor
Answered by Dr. Robert Galamaga (36 minutes later)
Hello and thanks for the query.

In listening to your moms history I have to wonder if she might have a mild case of gastritis which can cause persistent and sometimes very uncomfortable nausea. I am not exactly sure however why it seems to be seasonal.

Let me suggest a possible solution for you. I recommend you go to your local pharmacy and purchase omeprazole 20 mg tablets and have her start taking it before breakfast and before dinner (one tab twice daily with those meals) for the next 7 days. Then after one week have her take it just before breakfast for an additional 4 weeks. The nausea may improve rapidly with this course of action but you need to continue the acid blocking medicine for a full 5 weeks to help make sure adequate healing occurs in the stomach.

I thank you again for your query and hope my answer has served to be both helpful and informative. Should you have additional concerns I would be happy to address them.

Sincerely,

Dr. Galamaga
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Robert Galamaga (2 days later)
Dear Dr. XXXXXXX

Thank you for your answer. I went to my mom's to look at her list of medications because I knew that she was prescribed an antacid or similar. Omeprazole was on the list, it was one of the medications that her doctor prescribed along with Ranitidine with no relief at all. She has had blood work done and also had a CAT Scan which I forgot to mention before. All tests came back negative. So, we don't believe it to be gastritis, is there anything else you think it may be?
I appreciate you taking the time to answer my questions.
Thank you, XXXXXXX
doctor
Answered by Dr. Robert Galamaga (6 hours later)
Hi XXXXXXX

Thanks again for the follow up query.

One other thing which comes to mind is a potential pathologic bacteria which can affect the stomach called H Pylori. This can cause severe stomach issues and ulcers. There is a blood test as well as a stool test for this bacteria and her doctors may have checked for it. If not I strongly recommend her to get tested as treatment is relatively simple.

Last thing I think of here is a motility problem where her stomach may not be emptying in a normal fashion. This can happen for a number of reasons including diabetes or possibly just getting a bit older. This can be treated with what we call a "pro-kinetic" drug which helps food to move more efficiently through the GI tract.

I thank you again for your query and hope my answer has served to be both helpful and informative. Should you have additional concerns I would be happy to address them.

Sincerely,

Dr. Galamaga


Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
Answered by
Dr.
Dr. Robert Galamaga

Oncologist

Practicing since :2002

Answered : 2637 Questions

premium_optimized

The User accepted the expert's answer

Share on
How is H Pylori and nausea treated ?

Hello and thanks for the query.

In listening to your moms history I have to wonder if she might have a mild case of gastritis which can cause persistent and sometimes very uncomfortable nausea. I am not exactly sure however why it seems to be seasonal.

Let me suggest a possible solution for you. I recommend you go to your local pharmacy and purchase omeprazole 20 mg tablets and have her start taking it before breakfast and before dinner (one tab twice daily with those meals) for the next 7 days. Then after one week have her take it just before breakfast for an additional 4 weeks. The nausea may improve rapidly with this course of action but you need to continue the acid blocking medicine for a full 5 weeks to help make sure adequate healing occurs in the stomach.

I thank you again for your query and hope my answer has served to be both helpful and informative. Should you have additional concerns I would be happy to address them.

Sincerely,

Dr. Galamaga